Lightning, Thomas
- When
- July 12, 7:03 PM EST
- Where
- Thomas County, 1.91 mi WSW of Patten
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 30.900, -83.840
A lightning strike killed two donkeys. Monetary damage was estimated.
A thunderstorm developed over Thomas county and killed two donkeys.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A thunderstorm developed over Thomas county and killed two donkeys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 12, 2:43 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL 343 PM EDT Thu Jul 12 2012 .SHORT TERM...[Tonight through Sunday night]. The upper trof oriented along the lower Mississippi river valley retrogrades somewhat into the southeastern Plains through Saturday as upper ridging builds into the southeast states. Abundant gulf moisture in place over the area with precipitable water values near 2-2.2 inches will see a modest decrease to 1.7 to 2 inches by Saturday due to correspondingly modest subsidence with the upper ridging. A weak stationary front currently extending from eastern Texas northeastward to eastern Tennessee retreats westward and weakens through Saturday as surface ridging over the east central states builds into the southeast states along with the upper ridging. For Friday...a weak inverted trof...an eddy in the easterlies...will move across the northern Gulf and combine with the sea breeze to produce enhanced convective development in the deeply tropical airmass over the region. Will have pops increasing to likely over the western portion of the area with chance pops elsewhere...then pops decrease overnight to low end chance/slight chance. The inverted trof works further inland mainly into Louisiana and Mississippi through Saturday with the forecast area left with the sea breeze as the primary forcing mechanism. Will have good chance pops over the western portion of the area...where deep layer moisture is highest...tapering to low end chance pops over the eastern portion. A vigorous shortwave system meanwhile advances across the northern plains and into the Great Lakes region on Sunday...and phases with the southeastern Plains upper trof. The combined upper trof then advances to the lower Mississippi river valley again Sunday into Sunday night with ridging over the southeast states retreating into the western Atlantic. Precipitable water values will be slightly below normal...near 1.5 inches...due to modest subsidence from the retreating upper ridge. The surface ridging over the area weakens meanwhile and shifts southward to be oriented along the coast maintaining a light southerly flow over the forecast area. The sea breeze remains the primary forcing mechanism for the most of the area again on Sunday and will continue with chance pops. The potential for severe storm development continues to be low through the period though convection that does develop will have the potential for locally heavy rainfall thanks to the deep tropical airmass over the area along with gusty winds and frequent lightning. Temperatures will be near seasonable levels on Friday then slightly above seasonable levels Saturday and Sunday. /29 && .LONG TERM...[Monday through Thursday]. The phasing of the weak upper trof over the lower Mississippi river valley and the northeast states shortwave trof breaks down on Monday with the northern system exiting into the Atlantic. The weak upper trof retreats westward Tuesday into Wednesday into the Southern Plains with modest upper level ridging building into the southeast states. A longwave trof begins to amplify over the northeast states on Wednesday...and builds into the southeast states on Thursday. A surface ridge oriented along the northeastern Gulf coast moves into the northern Gulf by Thursday as a trailing cold front...associated with a Canadian system moving off into the Atlantic...moves gradually southward into the Gulf coastal states. At this time the front looks to remain north of the forecast area but convective development may be enhanced over the northern portion of the area. Otherwise...a light southerly flow will continue over the area with the sea breeze as the primary mechanism for convective initiation. Deep layer moisture improves over the area on Monday to near 1.9 inches and remains close to this through Thursday. Temperatures will generally be near seasonable values through the period. /29 && .AVIATION... [18Z taf issuance]...scattered convection is ongoing across the Florida panhandle and will continue to progress inland through the early evening. Outside of the showers and stores...vfr conditions will prevail with light southerly to southeasterly winds. If the East coast sea breeze progresses westward fast enough...the easternmost taf sites could experience another rough of storms early this evening. Fog and mvfr conditions will be possible and the northern tier of taf sites early Friday between 10 and 14 UTC. 07/MAB. && .MARINE... Surface high pressure over the western Atlantic noses westward into the southeastern U.S. resulting in a light onshore flow and small sea states through the period. Winds...waves and seas locally higher in and near storms. Will keep the possibility of waterspouts due to the very moist environment and light winds. /10 && .FIRE WEATHER... A moist southeasterly flow will continue over the area through the weekend. Afternoon relative humidities will remain well above critical levels with scattered to occasionally numerous showers and thunderstorms. /29 && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 72 92 75 92 73 / 50 60 30 40 30 Panama City 75 89 76 91 77 / 40 60 40 50 30 Dothan 72 92 73 92 73 / 50 60 40 50 30 Albany 73 93 73 93 73 / 50 50 30 40 30 Valdosta 71 93 72 93 72 / 50 50 30 40 30 Cross City 72 92 72 94 72 / 50 50 30 40 30 Apalachicola 75 88 76 90 78 / 40 60 40 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 227 AM EDT THU JUL 12 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-131100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 227 AM EDT THU JUL 12 2012 /127 AM CDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A FEW WATERSPOUTS ARE POSSIBLE THROUGH THE DAY ALONG THE COASTAL WATERS. OTHERWISE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA...EXPANDING NORTHWARD THROUGH THE AFTERNOON. THE THREAT OF SEVERE STORMS OVER LAND IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE THROUGH THE PERIOD WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. WIDESPREAD OR ORGANIZED SEVERE STORMS ARE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 642 PM EDT THU JUL 12 2012 FLZ028-029-122345- LAFAYETTE FL-INLAND TAYLOR FL- 642 PM EDT THU JUL 12 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE AND NORTHEASTERN TAYLOR COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 745 PM EDT AT 639 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 8 MILES WEST OF MAYO...OR 6 MILES SOUTH OF BUCKVILLE... MOVING NORTHWEST AT 15 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3005 8361 3028 8350 3008 8318 2992 8328 TIME...MOT...LOC 2242Z 116DEG 13KT 3005 8332 38-GODSEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 PM EDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG PERRY 30.12N 83.58W
07/12/2012 TAYLOR FL 911 CALL CENTER
POWERLINES DOWN IN PERRY..FOCUSED ON MAIN STREET AND
HIGHWAY 19
&&
BLOCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 PM EDT THU JUL 12 2012
FLZ017-018-130045-
LEON FL-INLAND JEFFERSON FL-
801 PM EDT THU JUL 12 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON AND
EASTERN LEON COUNTIES IN THE FLORIDA BIG BEND...
* UNTIL 845 PM EDT
AT 757 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES SOUTH OF MONTICELLO...OR NEAR WACISSA
SPRINGS...MOVING WEST AT 25 MPH.
WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...PRIMARILY DUE
TO THUNDERSTORM OUTFLOW WINDS. THE STRONG WINDS MAY ARRIVE BEFORE IT
BEGINS TO RAIN. DON'T WAIT TO SEEK SHELTER UNTIL THE RAIN ARRIVES.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3038 8376 3039 8379 3037 8381 3033 8380
3029 8383 3025 8391 3022 8392 3026 8408
3027 8408 3027 8413 3032 8433 3059 8418
3046 8373 3044 8372
TIME...MOT...LOC 0001Z 111DEG 22KT 3033 8399
38-GODSEYThe Tallahassee radar (KTLH), 73 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 lightning. Local standard time, as filed.
A lightning strike killed two donkeys. Monetary damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391348.